Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

May 19, 2009Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 19, 2009, 9:18 PM MDT for Morrill County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2009, 9:18 PM MDT (03:18 UTC)
Expired
May 19, 2009, 10:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
3459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 200318
SVRCYS
NEC123-200400-
/O.NEW.KCYS.SV.W.0004.090520T0318Z-090520T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
918 PM MDT TUE MAY 19 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1000 PM MDT

* AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF MUD 
  SPRINGS...OR 23 MILES NORTH OF SIDNEY...AND WAS MOVING NORTH AT 25 
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4194 10319 4191 10269 4145 10266 4144 10328
TIME...MOT...LOC 0318Z 194DEG 23KT 4148 10296

$$
2 follow-up statements
000 
WWUS55 KCYS 200342
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MDT TUE MAY 19 2009

NEC123-200400-
/O.CON.KCYS.SV.W.0004.000000T0000Z-090520T0400Z/
MORRILL NE-
942 PM MDT TUE MAY 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR MORRILL COUNTY...

AT 941 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROADWATER...OR 33 
MILES SOUTH OF ALLIANCE...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4194 10319 4191 10269 4145 10266 4144 10328
TIME...MOT...LOC 0341Z 194DEG 23KT 4162 10291

$$
000 
WWUS55 KCYS 200355
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MDT TUE MAY 19 2009

NEC123-200404-
/O.EXP.KCYS.SV.W.0004.000000T0000Z-090520T0400Z/
MORRILL NE-
955 PM MDT TUE MAY 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR MORRILL COUNTY EXPIRES AT 1000
PM MDT...

THE STRONG WINDS ASSOCIATED WITH THESE DECAYING THUNDERSTORMS HAVE 
DIMINISHED ACROSS MORRILL COUNTY...AND THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR MORRILL COUNTY WILL BE ALLOWED TO EXPIRE.

LAT...LON 4194 10319 4191 10269 4145 10266 4144 10328
TIME...MOT...LOC 0354Z 194DEG 23KT 4170 10288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:29 PM MDT, 7 hours 49 minutes earlier.

Area forecast discussion, May 19, 1:29 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT TUE MAY 19 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE 12Z NAM DATA PEGGED THE LOW LEVEL CONVERGENT BOUNDARY WELL
THUS FAR TODAY...WITH CONVECTIVE INITIATION OCCURRING FROM ROUGHLY
BETWEEN VIRGINIA DALE NORTHEAST TO NEAR HAWK SPRINGS. CONVECTION
HAS BEEN WEAK THUS FAR...BUT WILL BECOME A BIT MORE ORGANIZED
TONIGHT...AS A SHORTWAVE WHICH WAS INITIALIZED NR THE AZ/UT BORDER
AT 12Z...MOVES OVERHEAD. ALTHOUGH...EXPECT CONVECTION TO REMAIN
BELOW SEVERE THRESHOLDS GIVEN WEAK STEARING WINDS AND LIMITED LOW-
LEVEL MOISTURE. MAIN CONCERN WILL BE GUSTY OUTFLOW WINDS TO 50
MPH...GIVEN DRY SUB-CLOUD LAYER. MODIFIED BUFKIT SOUNDINGS
SUGGEST MLCAPES OF 200 TO 400 J/KG. STORM MOTION FM SW AROUND 10
KTS WILL LIFT THIS AREA OF DEVELOPING CONVECTION NORTHEAST THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING. HAVE SPREAD THUNDER
CHANCES INTO MUCH OF THE NEBRASKA PANHANDLE THROUGH SUNSET AS A
RESULT. CONVECTION WILL WANE BY MIDNIGHT AS INSOLATION IS LOST AND
THE SHORTWAVE DEPARTS. ATTENTION WILL THEN SHIFT THE CONVECTIVE
POTENTIAL ON WEDNESDAY AFTERNOON...AS A STRONG COLD FRONT BEGINS
TO IMPACT THE AREA. THE COLD FRONT WILL MOVE INTO
CONVERSE/NIOBRARA COUNTIES AROUND NOON...AND TO THE STATE BORDER
BY MIDNIGHT. PREFRONTAL DESTABILIZATION COMBINED WITH RIGHT
ENTRANCE SUPPORT OF A JET STREAK WILL SET THE STAGE FOR ANOTHER
ROUND OF MORE ORGANIZED THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON. CONVECTIVE TEMPS IN THE UPPER 70S WILL EASILY BE
REACHED ON WEDNESDAY...AND AS SUCH...EXPECT CONVECTION TO BREAK
OUT DURING THE AFTERNOON/EARLY EVENING HOURS. A FEW STORMS MAY
EVEN APPROACH SEVERE LEVELS BY LATE WEDNESDAY AFTERNOON.
PRECIPITATION CHANCES WILL ONCE AGAIN WANE WEDNESDAY NIGHT. FOR
THURSDAY...A SLOW-MOVING UPPER LOW WILL BEGIN TO APPROACH THE AREA
FROM THE SOUTHWEST. EXPECT THE MAJORITY OF IMPACT FROM THIS SYSTEM
TO BE CONFINED TO THE SOUTHERN HALF OF THE CWA. STABILIZATION
BEHIND THE FRONT WILL RESULT IN MAINLY SHOWERS...WITH MAYBE A FEW
ISOLATED LIGHTNING STRIKES. AFTER RECORD TYING AND/OR BREAKING
HEAT TODAY...TEMPERATURES WILL COOL SLIGHTLY ON WEDNESDAY MAINLY
DUE TO MORE CLOUD-COVER AND PRECIPITATION. THE BIG COOL DOWN WILL
BE ON THURSDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID TO
UPPER 50S/LOW 60S ACROSS THE REGION.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A GENERALLY MILD AND SOMEWHAT UNSETTLED PATTERN EXPECTED OVER THE
REGION DURING THE PERIOD WITH NO MAJOR WEATHER SYSTEMS EXPECTED TO
AFFECT THE AREA. WEATHER WILL BE DOMINATED BY A RATHER LARGE BUT
WEAK UPPER LOW/TROUGH WHICH WILL SLOWLY EDGE ACROSS THE ROCKY
MOUNTAIN REGION WHILE MAIN BELT OF WESTERLIES LIFTS WELL TO THE
NORTH.  THIS WILL ALLOW FOR AT LEAST SCATTERED SHOWERS AND A FEW
THUNDERSTORMS FOR MUCH OF THE PERIOD. SHOWERS SHOULD PREDOMINATE
EARLY AS THE AIR MASS WILL LACK INSTABILITY FOR THE MOST PART
THROUGH SATURDAY THEN A BIT MORE MAY DEVELOP SUNDAY INTO EARLY
NEXT WEEK.

&&

.AVIATION...
CONDITIONS WILL PRIMARILY BE VFR AT AREA TERMINALS THROUGH THE
PERIOD. HOWEVER...BRIEF MVFR CONDITIONS WILL BE POSSIBLE AT
KCYS/KBFF TODAY AS ISOLATED -SHRA/-TSRAS DEVELOP. A STRONG COLD
FRONT WILL DROP SOUTH THROUGH SOUTHEAST WYOMING/WESTERN NEBRASKA
WEDNESDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AND
BECOME MORE ORGANIZED WEDNESDAY AFTERNOON/EVENING...WITH SOME EVEN
CONTAINING STRONG WINDS AND HAIL. AS A RESULT...MVFR CONDITIONS
WILL BE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON...MAINLY AT
KCYS...KCDR...KBFF...AND KSNY.

&&

.FIRE WEATHER...
WINDY AND VERY WARM CONDITIONS CONTINUE TO OCCUR ACROSS THE
DISTRICT TODAY....WITH A FEW LOCATIONS GETTING CLOSE TO CRITERIA.
HOWEVER WITH AREA FUELS IN FULL GREEN-UP...MOST AREAS ARE DEEMED
NON-CRITICAL AT THIS TIME. THE EXCEPTION IS THE SOUTHERN
PANHANDLE...HOWEVER SFC MOISTURE HAS BEEN A BIT BETTER THERE. A
COLD FRONT WILL DRIVE FROM NORTH TO SOUTH ACROSS THE DISTRICT ON
WEDNESDAY. PREFRONTAL CONDITIONS WILL AGAIN BE QUITE DRY...HOWEVER
WINDS ARE NOT EXPECTED TO BE AS STRONG AS TODAY.

&&

.HYDROLOGY...
RECENT WARM TEMPERATURES HAVE INCREASED HIGH ELEVATION SNOW MELT
AND SUBSEQUENT RUNOFF INTO THE LITTLE SNAKE RIVER. ADDITIONAL
WATER MAY BE RELEASED FROM THE HIGH SAVERY DAM INTO SAVERY WHICH
WOULD INCREASE STREAMFLOWS INTO THE LITTLE SNAKE RIVER. THUS THE
FLOOD WATCH CONTINUES FOR SOUTHWEST CARBON COUNTY THROUGH NOON
WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL NOON WEDNESDAY FOR WYZ061.
NE...NONE.

&&
Hazardous weather outlook, May 19, 9:46 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
946 AM MDT TUE MAY 19 2009

NEZ001>003-019>021-054-055-WYZ059-060-062>070-201600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
946 AM MDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. EXPECT RECORD TO NEAR RECORD TEMPERATURES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH AFTERNOON ON WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-201600-
SOUTHWEST CARBON-
946 AM MDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST CARBON COUNTY FROM THIS
MORNING THROUGH NOON WEDNESDAY. TEMPERATURES WILL BE NEAR RECORD
AGAIN ACROSS THE AREA ON TUESDAY...INCREASING HIGH ELEVATION SNOW
MELT AND SUBSEQUENT RUNOFF ALONG THE WEST SLOPE OF THE SIERRA
MADRES...PARTICULARLY ALONG THE LITTLE SNAKE RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH WILL BE IN EFFECT THROUGH NOON WEDNESDAY. THERE IS
A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
AFTERNOON ON WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 19, 5:54 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT TUE MAY 19 2009

WYZ064>066-200045-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-
554 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 645
PM MDT...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 11 MILES WEST OF BOSLER...OR 25
MILES NORTHWEST OF LARAMIE...MOVING NORTH AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 19, 6:16 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT TUE MAY 19 2009

NEZ003-200100-
BOX BUTTE-
616 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE COUNTY UNTIL
700 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLIANCE AIRPORT...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL TO THE SIZE OF PEAS WAS REPORTED WITH THIS STORM NEAR
ALLIANCE...AND WIND GUSTS TO AROUND 40 TO 50 MPH WILL ALSO BE
POSSIBLE WITH THIS STORM.
Local storm report, May 19, 8:18 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT TUE MAY 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     7 ESE BRIDGEPORT        41.63N 102.97W
05/19/2009  M52.00 MPH       MORRILL            NE   MESONET

0620 PM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
05/19/2009  E50.00 MPH       MORRILL            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT IN BRIDGEPORT ESTIMATED 40 TO 50 MPH
            WINDS.

0630 PM     TSTM WND GST     6 S BRIDGEPORT          41.58N 103.10W
05/19/2009  E60.00 MPH       MORRILL            NE   PUBLIC

            ESTIMATED MICROBURST FROM HANDHELD ANEMOMETER. MULTIPLE
            ESTIMATED REPORTS OF 60 MPH AND ESTIMATED INSTANTANEOUS
            PEAK IN EXCESS OF 80 MPH.

&&

SCARPENT
Special weather statement, May 19, 8:52 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT TUE MAY 19 2009

NEZ021-055-200330-
CHEYENNE-MORRILL-
852 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL AND NORTHERN
CHEYENNE COUNTIES UNTIL 930 PM MDT...

AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS 7 MILES WEST OF MUD SPRINGS...OR 28 MILES
NORTH OF SIDNEY...MOVING NORTH AT 30 MPH.

THESE STORMS WILL HAVE THE POTENTIAL TO CREATE WIND GUSTS TO AROUND
50 MPH ACROSS MORRILL COUNTY WHEN THEY DISSIPATE BY 930 PM MDT.
Local storm report, May 19, 9:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT TUE MAY 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     7 WSW SIDNEY            41.09N 103.09W
05/19/2009  M58.00 MPH       CHEYENNE           NE   DEPT OF HIGHWAYS

            NEBRASKA DEPT OF ROADS MESONET SITE AT MILEPOST 50.3.

0853 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
05/19/2009  M58.00 MPH       CHEYENNE           NE   ASOS

&&

SJC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:10 PM MDTSevere Thunderstorm WarningCYSCheyenne38 min
May 20, 3:55 PM MDTSevere Thunderstorm WarningCYSSioux65 min
May 20, 4:21 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.